MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® UNCUFFED NEONATAL AND PEDIATRIC TRACHEOSTOMY TUBES; TUBE, TRACHEOSTOMY (W/WO CONNECTOR)

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® UNCUFFED NEONATAL AND PEDIATRIC TRACHEOSTOMY TUBES; TUBE, TRACHEOSTOMY (W/WO CONNECTOR)
Catalog Number 60SP045
Medical Device Problem Code Cut In Material (2454)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Smiths medical has received the sample device.A full evaluation is anticipated, but not yet begun as the device is currently in transit to the investigation site.
 
Event or Problem Description
It was reported that a portex® bivona® uncuffed neonatal and pediatric tracheostomy tube had a cut in the flange's hole.This incident was observed by hospital personnel during use when there was an attempt to replace the tracheostomy tube holder.The cuff had been filled with air and a competitor's holder had been used.It was unknown if the neck holder had to be adjusted at any time.The tracheostomy tube was replaced with a new tube.No patient injury was reported.
 
Additional Manufacturer Narrative
One portex® bivona® uncuffed neonatal and pediatric tracheostomy tube was returned for investigation.Visual inspection of the returned device revealed black marks/damage at the junction of the plastic silicone.Additionally, secretions were observed on the device shaft inner diameter and between the junction of the plastic and silicone material.Examination of the device eyelets found that nether eyelet had torn completely through; however, if pressure was applied to the eyelet, cut/tears could be observed.During functional testing, a pull test was conducted on both eyelets and both were found to be within specification.It was reported that the tracheostomy tube was held in place with a competitor's tracheostomy tube holder.Investigation determined that the root cause of the observed device issue was due to the use of the device in a manner inconsistent with the device instructions for use.

Brand Name
PORTEX® BIVONA® UNCUFFED NEONATAL AND PEDIATRIC TRACHEOSTOMY TUBES
Common Device Name
TUBE, TRACHEOSTOMY (W/WO CONNECTOR)
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6312309
Report Number3012307300-2017-00325
Device Sequence Number648102
Product Code BTO
UDI-Device Identifier15021312000399
UDI-Public15021312000399
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K912469
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number60SP045
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/20/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/13/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/08/2017
Supplement Report FDA Received Date03/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1